Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Norman, OK

March 27, 2016Archer County, Clay County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 2016, 1:16 AM CDT for Archer County, Clay County, Wichita County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2016, 1:16 AM CDT (06:16 UTC)
Expired
Mar 27, 2016, 1:41 AM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Archer County, TX, Clay County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS54 KOUN 270616
SVROUN
TXC009-077-485-270700-
/O.NEW.KOUN.SV.W.0030.160327T0616Z-160327T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
116 AM CDT SUN MAR 27 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN NORTHERN TEXAS...
  WEST CENTRAL CLAY COUNTY IN NORTHERN TEXAS...
  NORTHERN ARCHER COUNTY IN NORTHERN TEXAS...

* UNTIL 200 AM CDT

* AT 116 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANKINS...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WICHITA FALLS...IOWA PARK...HOLLIDAY...DEAN...JOLLY...KAMAY...MANKINS...
  LAKE ARROWHEAD...SHEPPARD AFB...DUNDEE...LAKESIDE CITY...PLEASANT
  VALLEY AND CASHION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3371 9890 3402 9890 3406 9842 3370 9820
TIME...MOT...LOC 0616Z 264DEG 35KT 3380 9879 

HAIL...1.00IN
WIND...60MPH
 
$$

30
1 follow-up statement
650 
WWUS54 KOUN 270641
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
141 AM CDT SUN MAR 27 2016

TXC009-077-485-270651-
/O.CAN.KOUN.SV.W.0030.000000T0000Z-160327T0700Z/
WICHITA TX-CLAY TX-ARCHER TX-
141 AM CDT SUN MAR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR WICHITA...WEST CENTRAL CLAY
AND NORTHERN ARCHER COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3371 9890 3402 9890 3406 9842 3370 9820
TIME...MOT...LOC 0639Z 264DEG 35KT 3383 9849 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:28 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 26, 9:28 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SAT MAR 26 2016

.DISCUSSION...
APPEARS PART OF NORTHWEST OKLAHOMA WILL SEE MAINLY A WET SNOW
AFTER 1-2 AM. OVERALL IMPACT SHOULD BE REDUCED VISIBILITY WITH
SNOW ACCUMULATIONS CONFINED TO GRASSY AREAS. RAIN MAY ALSO CHANGE
TO SNOW AS FAR EAST AS ENID AND PONCA CITY PER RAP SOUNDINGS. MAIN
AREA OF PRECIPITATION SHOULD MOVE INTO FAR WESTERN OKLAHOMA
BETWEEN 10-11 PM. A FEW STRONG TO SEVERE STORMS WILL LIKELY FORM
OVER SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS WELL.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT SAT MAR 26 2016/

DISCUSSION...
PRECIPITATION CHANCES AND STRONG TO SEVERE STORM POTENTIAL
TONIGHT ARE THE MAIN CONCERNS.

TONIGHT...MOISTURE AND LIFT WILL INCREASE ACROSS THE ENTIRE AREA
AHEAD OF THE MID/UPPER LEVEL DISTURBANCE CURRENTLY OVER COLORADO.
SHOWERS AND PERHAPS THUNDERSTORMS WILL MOVE INTO WESTERN OKLAHOMA
SOMETIME IN THE 9 PM TO MIDNIGHT TIME FRAME. ADDITIONAL
THUNDERSTORMS MAY FORM AHEAD OF THIS ACTIVITY NEAR THE 850 MB
FRONT ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS IN THE
10 PM TO 1 AM TIME RANGE. OVERALL...INCREASED RAIN CHANCES TONIGHT
IN MANY AREAS. SOME LOCATIONS COULD GET 0.50 TO 1 INCH OF RAIN.

AS FAR AS SEVERE THUNDERSTORM POTENTIAL IS CONCERNED TONIGHT...THINK
A FEW SEVERE STORMS WITH LARGE HAIL UP TO HALF DOLLARS COULD OCCUR
OVER MAINLY THE SOUTHERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS.
FORECAST MUCAPE IN THE 500 TO 1000 J/KG COMBINED VERY STRONG 0-6
KM SHEAR OF 45-75 KT SUPPORT MAINLY ELEVATED SUPERCELLS AND
MULTICELLS CAPABLE OF LARGE HAIL. CANNOT COMPLETELY RULE OUT A
DAMAGING WIND GUST OR TWO OF AROUND 60 MPH...ESPECIALLY SOUTHEAST
OF A WICHITA FALLS TO PURCELL TO SEMINOLE LINE WHERE SURFACE
DEWPOINTS WILL BE HIGHEST NEAR AND JUST SOUTHEAST OF A DEVELOPING
COLD FRONT. NOT EXPECTING MANY SEVERE REPORTS. APPEARS MOST...IF
NOT ALL...SEVERE STORMS SHOULD STAY SOUTH OF THE OKLAHOMA CITY
METRO AREA...WHICH SHOULD BE AFFECTED BY STORMS IN THE 2 TO 5 AM
TIME FRAME. ONGOING SPC MARGINAL RISK AREA IN THE 11 PM TO 7 AM
TIME FRAME APPEARS TO BE VERY REASONABLE.

THERE IS A CHANCE FOR RAIN TO MIX WITH OR TURN OVER TO SNOW IN
NORTHWESTERN OKLAHOMA AFTER MIDNIGHT TONIGHT. KEPT THIS MENTION
NORTH OF A CHEYENNE TO WATONGA TO PONCA CITY LINE...PER LATEST
MODEL GUIDANCE...RELYING MORE HEAVILY ON THE LATEST HRRR/RUC13
RUNS. RIGHT NOW...NOT EXPECTING ANY IMPACTS FROM ANY SNOW...BUT
COULD NOT COMPLETELY RULE OUT A DUSTING UP TO AN INCH IN
SOMEWHERE. ANY SNOW WOULD HAVE A DIFFICULT TIME ACCUMULATING DUE
TO WARM GROUND CONDITIONS.

SUNDAY...PRECIPITATION MAY LINGER BEFORE 10 AM NEAR AND EAST OF
I-35. RAPID CLEARING CAN BE EXPECTED LATE MORNING INTO EARLY
AFTERNOON. MODEL GUIDANCE HIGHS IN THE UPPER 50S TO LOWER 60S
SEEMED TO BE REASONABLE. NORTH SURFACE WINDS WILL DECREASE THROUGH
THE AFTERNOON HOURS.

SUNDAY NIGHT...CLEAR AND COLD CONDITIONS ARE FORECAST WITH A
SURFACE HIGH OVERHEAD. FREEZING OR SUBFREEZING TEMPERATURES MAY
BE POSSIBLE IN RURAL LOCATIONS...ESPECIALLY IN NORTHERN OKLAHOMA.
FOR NOW...DID NOT ISSUE A FREEZE WATCH DUE TO SOME UNCERTAINTY ON
HOW COLD IT WILL GET. WENT BELOW MODEL GUIDANCE LOWS THINKING
CALM WINDS...CLEAR SKIES...AND DRY AIR WILL ALLOW FOR EXCELLENT
RADIATIONAL COOLING.

MONDAY...SOUTHERLY SURFACE WINDS WILL FORM AND INCREASE...
ESPECIALLY IN WESTERN OKLAHOMA. DRY AND SLIGHTLY WARMER
CONDITIONS ARE FORECAST.

TUESDAY THROUGH THURSDAY...WILL MONITOR FOR VERY HIGH WILDFIRE
CONCERNS AND STRONG TO SEVERE THUNDERSTORM POTENTIAL DURING THIS
TIME FRAME. A DRYLINE WILL LIKELY BE OVER THE SOUTHERN PLAINS WITH
HOT...DRY...AND WINDY CONDITIONS WEST OF IT...AND WARM AND HUMID
CONDITIONS EAST OF THIS LINE. POTENTIAL INSTABILITY WILL INCREASE
EAST OF THE DRYLINE...WHICH COMBINED WITH STRONG SHEAR...WOULD
FAVOR SOME SEVERE THUNDERSTORM POTENTIAL...PARTICULARLY WEDNESDAY
AND WEDNESDAY NIGHT AS A MID/UPPER TROUGH APPROACHES THE SOUTHERN
PLAINS. WILL CLOSELY MONITOR. TEMPERATURES WILL REMAIN ABOVE
AVERAGE.

FRIDAY AND NEXT SATURDAY...DRY AND COOLER WEATHER IS FORECAST...
THOUGH CONFIDENCE IS RATHER LOW.

MBS

FIRE WEATHER...
WILDFIRE POTENTIAL WILL INCREASE ACROSS THE ENTIRE AREA ON MONDAY
AND WEST OF A DRYLINE TUESDAY AND WEDNESDAY. WESTERN OKLAHOMA AND
FAR WESTERN NORTH TEXAS HAVE THE GREATEST CHANCES FOR CRITICAL
FIRE WEATHER CONDITIONS MONDAY THROUGH WEDNESDAY.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  59  33  68 /  90  20   0   0
HOBART OK         40  61  35  68 /  60  10   0   0
WICHITA FALLS TX  45  63  36  71 /  50  10   0   0
GAGE OK           33  62  32  72 /  80  10   0   0
PONCA CITY OK     36  58  28  68 / 100  30   0   0
DURANT OK         49  59  38  68 /  20  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 26, 6:55 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT SAT MAR 26 2016

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
655 PM CDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FROM ABOUT 11 PM
THROUGH EARLY SUNDAY MORNING ACROSS PORTIONS OF SOUTHERN OKLAHOMA
AND NORTH TEXAS. THE MARGINAL RISK IS GENERALLY SOUTH OF A LINE
FROM MANGUM TO CHICKASHA TO ADA AND DURANT. HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.WINTER WEATHER...
RAIN MAY MIX WITH OR CHANGE TO SNOW ACROSS NORTHWESTERN OKLAHOMA
AFTER MIDNIGHT.  ANY SNOW ACCUMULATIONS SHOULD BE LIMITED TO GRASSY
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.FIRE WEATHER...
FIRE WEATHER WILL BE NEAR CRITICAL CONDITIONS FROM MONDAY THROUGH
THROUGH THURSDAY...WITH THE WORST CONDITIONS CURRENTLY EXPECTED
ON WEDNESDAY...WITH LOW HUMIDITY AND VERY WINDY CONDITIONS.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT THROUGH
THURSDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Mar 27, 12:26 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             2 SW LAWTON             34.58N 98.45W
03/27/2016  E1.00 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

OUN
Local storm report, Mar 27, 12:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             LAWTON                  34.60N 98.42W
03/27/2016  E1.25 INCH       COMANCHE           OK   TRAINED SPOTTER

            HAIL COVERING GROUND/STREETS

&&

OUN
Special weather statement, Mar 27, 12:40 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1240 AM CDT SUN MAR 27 2016

TXZ085-086-088-089-270615-
WILBARGER TX-ARCHER TX-BAYLOR TX-WICHITA TX-
1240 AM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILBARGER...
NORTHWESTERN ARCHER...NORTHEASTERN BAYLOR AND WICHITA COUNTIES UNTIL
115 AM CDT...

AT 1237 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES SOUTHWEST OF HARROLD TO 5 MILES NORTHWEST OF LAKE
DIVERSION TO 5 MILES SOUTH OF LAKE KEMP...MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3362 9933 3384 9926 3408 9914 3413 9860
      3394 9858 3369 9877
TIME...MOT...LOC 0537Z 256DEG 40KT 3402 9906 3387 9901 3369 9922

30
Local storm report, Mar 27, 12:49 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1249 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             GRANDFIELD              34.23N 98.69W
03/27/2016  E1.00 INCH       TILLMAN            OK   AMATEUR RADIO

            VIA GRANDFIELD POLICE DEPARTMENT

&&

OUN
Local storm report, Mar 27, 1:09 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
109 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
03/27/2016  M55 MPH          TILLMAN            OK   MESONET

&&

OUN
Local storm report, Mar 27, 1:11 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
111 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     SHEPPARD AFB            33.98N 98.50W
03/27/2016  M53 MPH          WICHITA            TX   ASOS

&&

OUN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 11:25 PM CDTSpecial Weather StatementOUNHardeman35 min
Mar 27, 12:04 AM CDTSevere Thunderstorm WarningOUNWilbarger41 min
Mar 27, 12:40 AM CDTSpecial Weather StatementOUNWichita35 min
Mar 27, 1:05 AM CDTSevere Thunderstorm WarningOUNClay40 min
Mar 27, 2:42 PM CDTFrost AdvisoryOUNArcher, Clay, Hardeman, Wichita, Wilbarger18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.